The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline progress


#41

Really good news @Naejohn
I’m going to go on amitriptiline soon, switching from or adding to propranolol… may i ask , where are you with the dizziness / rocking right now ? Has it helped with that ?


#42

Hi Lucy! So far, as you can tell with my progress notes I am a proponent of Ami, I do hope you find relief too! The dizziness is almost nonexistent, the rocking is still there but not as intense. For instance, I was just vacuuming (the dreaded chore for us MAVers!) and the repetitive motion made me “spin” for a millisecond and it was over before it began. Never even interrupting my task. So, those are the only dizzy type moments I have right now. Very brief and very manageable. rocking has also lessened but is still there mainly from morning until afternoon, then I seem to level out. Keep us updated on how you do with it! :sparkling_heart:


#43

Propranolol takes months to work I found, and then to get decent results most people need the full dose of 160mg, or more. I think stats are screwed because a very few get results at maybe 20mg. Maybe other betablockers take a long time too. Helen.


#44

@Onandon03 You know what Helen, it was that long ago now I cant even remember what dose I was on. I think I was on Propranolol for around 11 months but I cant remember the mg. I would be willing to try it again as I didn’t have any adverse side effects. Since joining this site I feel I am well equipped when I see my neuro to ask lots of questions about drugs and MAV! I can see I am going to need a little more than my 15 minute slot :wink: but yes definitely going to ask about upping the Ami! Hopefully I can tolerate :crossed_fingers:


#45

Hi everyone! Thought I would update again since it’s been a while. Today marks 5 weeks on Amitriptyline 50mgs. I have been steadily seeing better days. I had my first 80% day this weekend, where I felt 80% normal! I’m routinely 60%-70% days and have only had a handful in the past month that were 50% or less.
Tinnitus completely gone.
Waking headache is lessened so much that it’s rare to wake with pain.
Waking dizziness has also become a very rare occasion.
I still battle headaches that sometimes become very bad.
Balance has improved so much, but still slight lingering unsteadiness. I am now able to get on the treadmill!
Drawback so far is I am gaining weight! :disappointed:
Follow up appt with Dr Goebel is March 5th, so I hope to show great improvements between now and then :blush:
Overall very pleased with the progress and small improvements so far!


#46

Glad to hear it! May the improvements continue. You deserve to feel better. I have found that when my daily baseline was better than wretched, my expectations increased. I think this is generally good, since it kept me seeking better treatment options. Hoping that you continue to see incremental improvements. It is such a relief to feel as though you are on a good treatment path.


#47

Hi there. I have been on ami for one week 10 mgs. No improvements as of yet, actually more spaced out at the moment. Did you find your symptoms heightened at the start? How did you titrate up?


#48

Hi Lorissa,
Thank you for the kind words! I try to remind myself of where I have been and how I felt. My journal comes in handy to remind of how low I’ve been and how far I have come.
I am by no means where I want to be, but comparatively… I am doing so well!
It wasn’t too long ago I cried every day and lived in fear of getting out of bed, showering, putting shoes on, drying my hair, seeing the sun, turning on the lights, driving… and so on.
I am just grateful and I think a positive outlook helps my healing :heart_decoration:
Hope you are doing well!


#49

Hi Natalie!
I was on Ami 10mg for a month prior to titrating up. Not because thats what the Dr ordered… but because I was scared! The 10mg was not bad for me compared to any other “bad day”. I did notice my tinnitus improved quickly on the 10mg. My Dr said that 10mg was “candy” and I had to get up on my dosage, I moved up 10 every week until I reached the 50mg. Moving from 30-40 and 40-50 were probably the hardest with the first couple of days feeling “off kilter”. None of the side affects I have experienced come anywhere close to the “average ugly day” that I was having… I do hope to see further improvements with my photo-phobia, visual snow, balance and headaches. Fingers crossed! Hang in there on the Ami! It may or may not be the drug for you, but sure worth sticking it out for a while to give it a fair chance :smiling_face_with_three_hearts:


#50

I think this has been scienifically proven with other conditions such as cancer, hasn’t it. All these conditions are a hard slog, relentless, seemingly continuous uphill struggle but positivity helps as does a sizeable dose of the appropriate drug for you. Your 50mg Ami is the lowest effective prevention dose according to charts in patient info sheets I’ve seen. I know some people do it on micro dosages but that’s what I’ve read. Maybe there’s a strong correlation to condition severity or specific symptoms experienced but, as long as it works, who cares. Well done. Helen


#51

Hi Helen, I have always been the “positive one” in my marriage, family, work etc. Everyone depends on me to be that strong one.
When MAV hit me, I lost all of that… I knew it but could not change my feelings of despair. I think feeling like I lost “myself” was another emotional drain that continued a cycle that seemed completely out of my control.
Thank God and Dr Goebel that I am finding “my happy” again :hugs:


#52

Thank you for the reply. I will take this all in to consideration when upping the ami. Like Amy I’m just sick of this detached dreamlike feeling. If it’s the way of the brain protecting itself then it’s not very Clever as this sensation makes me feel the most anxious! Did you ever have the detached feeling/vision? Like your head is floating around in a dream?


#53

Have you tried to work out why? What’s particularly scary about it say compared to say being so dizzy you are unable to stand up and have to stay in bed all day? Try to reason it out. If you can demystify anything that’s bothering you that will often reduce anxiety which may then break the cycle because the more anxious one becomes the more symptoms will ramp up. Helen


#54

Thanks Helen. I think because it’s such an alien feeling and I get so scared that this is my life now. It’s such an uncomfortable feeling even thou it’s not a physical pain, you feel trapped in a bubble and my head and eyes feel so odd. Just so scared to be honest, wish I could switch off and think this was normal.


#55

Hi Natalie,
I have had that feeling… actually still do but not nearly as strong as it once was. In retrospect, I think this MAV has been bubbling around for years before the actual vertigo sent me to the Dr. On my “clear days” now, where it seems like I am seeing things for the first time… I notice things I’ve never “seen” or noticed before. It’s bizarre. Or I am at work and really engaged in a meeting where before I was more of an observer. Not because I wanted to be, but because my brain couldn’t keep up with what was going on around me? Not sure. So, it seems on my good days I see everything in digital whereas I have been living in analog for years.
May not make sense to anyone else…


#56

This is great news! I really hope ami helps me in the not to distant future. I totally get the whole analog metaphor. As I have lived in a dreamlike state for nearly 9 months it will be amazing when I actually can see like everyone else and feel like I have been plonked back on earth lol x


#57

I pray Ami is the right drug for you! Are you staying at 10mg or moving up? If moving up, what dosage has your dr recommended? I am at the dosage my Dr wanted me at, it will be interesting to see if he will be satisfied with my progress or add something else to the Ami when I see him in March. Hang in there Natalie!
Renee’


#58

Thank you x

I will increase to 20mgs in around 3 weeks. My doc wanted me to increase after 2 nights :flushed: but I’ve been advised to titrate slowly by many people including yourself.

I don’t know if you get this either but every morning I wake up I’m so congested. Full ears, blocked nose which makes the bubble head feeling even worse.

Good luck with your follow up app x


#59

Good morning Natalie, I did have the full head, sinuses, etc… but that went away almost completely. I have battled sinus issues my whole adult life :frowning: However, somewhere along the way on the Ami, my sinuses began to clear. Somehow, it has helped tremendously and rarely do I wake and blow my nose in order to breathe like I did for years prior. A positive side affect I didn’t count on! :slight_smile: